Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Nov 3, 2021, 3:17 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2021, 3:17 AM HST (13:17 UTC)
- Expired
- Nov 4, 2021, 3:34 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WHHW40 PHFO 031317 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 317 AM HST Wed Nov 3 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Surf has subsided to below warning levels, and will continue to lower through tonight. HIZ001-003-006-007-017-029-037-039-040-045-047-040230- /O.CAN.PHFO.SU.W.0006.000000T0000Z-211103T1600Z/ /O.NEW.PHFO.SU.Y.0029.211103T1317Z-211104T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 317 AM HST Wed Nov 3 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For north facing shores, surf 18 to 24 feet, lowering to 8 to 12 Thursday. For west facing shores, surf 14 to 18 feet, lowering to 4 to 6 feet Thursday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
2 follow-up statements
573 WHHW40 PHFO 040125 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 PM HST Wed Nov 3 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .High surf will continue through tonight and into the early morning. HIZ001-003-006-007-017-029-037-039-040-045-047-041430- /O.CON.PHFO.SU.Y.0029.000000T0000Z-211104T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 325 PM HST Wed Nov 3 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...For north facing shores, surf 15 to 20 feet. For west facing shores, surf 8 to 12 feet. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
842 WHHW40 PHFO 041334 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 334 AM HST Thu Nov 4 2021 HIZ001-003-006-007-017-029-037-039-040-045-047-041445- /O.CAN.PHFO.SU.Y.0029.000000T0000Z-211104T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 334 AM HST Thu Nov 4 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights along north and west facing shores have decreased below advisory threshold. The High Surf Advisory is therefore cancelled. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 2, 8:23 PM HST, 6 hours 54 minutes earlier.
Area forecast discussion, Nov 2, 8:23 PM HST, 6 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 823 PM HST Tue Nov 2 2021 .SYNOPSIS... After several days with light and variable winds, our more typical easterly trade wind regime will return Wednesday. Clouds and showers will transition back to windward and mauka locations, especially over the western end of the state where a band of moisture associated with an old front will stall and linger through Thursday. Thereafter, a drier trade wind pattern is expected Friday through early next week. && .DISCUSSION... A transition period is anticipated overnight through Wednesday as a ridge noses eastward trailing the front passing to the north. The light north-northeast flow will shift out of the east and increase into the moderate to breezy category through the second half of the week. Clouds and showers will shift back over windward and mauka locations, with the best chances being overnight through the early morning hours. A residual band of moisture associated with the tail-end of the aforementioned front will stall and linger over the western end of the state through the second half of the week, which will support better windward shower coverage. Although the windward showers will remain on the light/moderate side due to rising upper heights and stable conditions in place, rising streams can't be ruled out if the showers remain focused over any location for long periods of time. The best chance of this scenario unfolding will be over the northern and windward slopes of Kauai where the moisture axis stalls. Friday through the upcoming weekend, guidance depicts the previously discussed moisture axis diminishing with drier trade wind conditions filling in across the state. && .AVIATION... Remnants from the tail end of dying front will bring enhanced low level moisture to windward sides of Kauai and Oahu tonight. Expect scattered to numerous showers in this aforementioned area with periods of MVFR ceilings and visibility. Isolated showers are expected elsewhere. Trade winds will become slightly more established throughout the forecast period. AIRMET Sierra remains in effect above 2000 feet for north thru east sides of Kauai due to tempo mountain obscuration from clouds and showers. && .MARINE... A large, long period north-northwest swell will slowly subside through Wednesday. Current data from buoy 51001, located about 170 nm northwest of Kauai, is indicating a swell height of 12 feet and 15 seconds, which is close to GFSWave guidance values. Guidance is indicating a lowering of this swell starting later tonight or early Wednesday morning. We will be monitoring 51001 and other nearshore buoys in the coming hours. A High Surf Warning is in effect for the north and west facing shores of most islands, good until 6 am HST Wednesday. There is the potential that is warning could be extended into Wednesday should the swell hang in longer. Once the surf dips below warning levels, the High Surf Warning will become a High Surf Advisory. For the rest of the week and through early next week, expect a series of small to moderate northwest pulses reaching the islands' north and west shores. The current large north-northwest swell will be shifting to the north-northeast and raise surf to moderate levels along east facing shores on Wednesday. Also, returning and strengthening trade winds Wednesday through Friday will maintain moderate surf along east facing shores into the weekend. A Small Craft Advisory (SCA) is in effect for the windward waters due to elevated seas of 10 feet or higher, associated with the large north-northwest swell. This advisory is in effect until 6 am HST Wednesday but may need to be extended. Strengthening trade winds to locally strong will lead to the issuance of a SCA for those waters, mostly like selected waters around Maui County and waters south of the Big Island. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Wednesday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai North-Molokai Windward-Molokai North-Molokai West-Maui Central Valley North-Windward Haleakala. Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION...Gibbs AVIATION...Thomas MARINE...H Lau
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.